Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 66, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jun 20, 2008, 9:18 PM EDT for Livingston County, Monroe County, New York. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2008, 9:18 PM EDT (01:18 UTC)
- Expired
- Jun 20, 2008, 10:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
Counties Livingston County, NY, Monroe County, NY
The radar
The Buffalo radar (KBUF), 92 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1060 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KBUF 210118
SVRBUF
NYC051-055-210200-
/O.NEW.KBUF.SV.W.0066.080621T0118Z-080621T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
918 PM EDT FRI JUN 20 2008
THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LIVINGSTON COUNTY IN WESTERN NEW YORK
SOUTHERN MONROE COUNTY IN WESTERN NEW YORK
* UNTIL 1000 PM EDT
* AT 914 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS
STORM WAS LOCATED 5 MILES NORTH OF SCOTTSVILLE...OR 6 MILES
SOUTHWEST OF GATES...AND MOVING SOUTHEAST AT 14 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SCOTTSVILLE BY 930 PM EDT...
HENRIETTA BY 945 PM EDT...
HONEOYE FALLS BY 1000 PM EDT...
LAT...LON 4305 7793 4324 7789 4307 7741 4304 7744
4304 7747 4303 7748 4299 7748 4294 7754
4295 7758 4292 7756 4289 7758
TIME...MOT...LOC 0118Z 301DEG 12KT 4308 7776
$$
APB2 follow-up statements
000
WWUS51 KBUF 210144
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
944 PM EDT FRI JUN 20 2008
NYC051-055-210200-
/O.CON.KBUF.SV.W.0066.000000T0000Z-080621T0200Z/
LIVINGSTON NY-MONROE NY-
944 PM EDT FRI JUN 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR SOUTHERN MONROE AND NORTHEASTERN LIVINGSTON COUNTIES...
AT 940 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR RUSH...OR 7 MILES SOUTHWEST OF
BRIGHTON...MOVING SOUTHEAST AT 14 MPH. THE STORM WAS SIGNS OF
WEAKENING.
THE SEVERE THUNDERSTORM WILL BE NEAR...
RUSH BY 950 PM EDT...
HONEOYE FALLS BY 1000 PM EDT...
LAT...LON 4305 7793 4324 7789 4307 7741 4304 7744
4304 7747 4303 7748 4299 7748 4294 7754
4295 7758 4292 7756 4289 7758
TIME...MOT...LOC 0144Z 301DEG 12KT 4304 7766
$$
APB000
WWUS51 KBUF 210154
SVSBUF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
954 PM EDT FRI JUN 20 2008
NYC051-055-210204-
/O.EXP.KBUF.SV.W.0066.000000T0000Z-080621T0200Z/
LIVINGSTON NY-MONROE NY-
954 PM EDT FRI JUN 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MONROE AND
NORTHEASTERN LIVINGSTON COUNTIES WILL EXPIRE AT 1000 PM EDT...
AT 954 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4305 7793 4324 7789 4307 7741 4304 7744
4304 7747 4303 7748 4299 7748 4294 7754
4295 7758 4292 7756 4289 7758
TIME...MOT...LOC 0154Z 301DEG 12KT 4302 7762
$$
APBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 7:15 PM EDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jun 20, 7:15 PM EDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 715 PM EDT FRI JUN 20 2008 .SYNOPSIS... THE UPPER LOW OVER QUEBEC PROVINCE WILL MOVE FARTHER TO THE NORTH TONIGHT AND LESSEN THEN CHANCES OF SHOWERS OR THUNDERSTORMS. TEMPERATURES ARE EXPECTED TO RETURN TO MORE SEASONABLE LEVELS SATURDAY AS THE UPPER LOW MOVES EAST...BUT A TROUGH APPROACHING FROM THE CENTRAL LAKES WILL BRING SOME MORE SHOWERS OR THUNDERSTORMS DURING SATURDAY AFTERNOON AND EVENING. ANOTHER LOW WILL MOVE INTO THE TROUGH OVER THE GREAT LAKES WITH A THREAT OF MORE SHOWERS AND THUNDERSTORMS SUNDAY AND MONDAY. HIGH PRESSURE WILL THEN BRING FAIR WEATHER TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH SATURDAY/... TONIGHT WE WILL REMAIN UNDER THE WEST SIDE OF THE UPPER LOW CIRCULATION OVER QUEBEC. THE CURRENT WATER VAPOR IMAGERY SHOWS VERY LITTLE IN THE WAY OF A FEATURE TO FORCE PRECIPITATION. SATURDAY THE UPPER FLOW EVENTUALLY BACKS TO WEST TO SOUTHWEST IN ADVANCE OF THE NEXT SHORT WAVE DROPPING SOUTH OUT OF CANADA AND AS THE DAY PROGRESSES WE EXPECT A BETTER LIKELIHOOD OF SCATTERED SHOWER ACTIVITY WITH SOME ISOLATED THUNDERSTORMS. THE LOW LEVEL WIND FIELDS IN PARTICULAR WILL BE A BIT STRONGER DURING THE DAY AND SHOULD PRODUCE SOMEWHAT MORE ROBUST LAKE BREEZE BOUNDARIES FOR ACTIVITY TO DEVELOP ON. TEMPERATURES SHOULD WARM INTO THE MID TO UPPER 70S AS THE DAY PROGRESSES BRINGING US BACK TO NORMAL FOR THIS TIME OF THE YEAR. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... A DIGGING TROUGH OVER THE CENTRAL GREAT LAKES WILL TAKE UP RESIDENCE FOR THE REMAINDER OF THE WEEKEND AND LINGER THROUGH MONDAY. THE REGION WILL BE ON THE WARMER SIDE OF THE TROUGH...THUS TEMPS WILL BE CLOSER TO SEASONAL NORMALS...IN THE LOWER TO MID 70S ON SUNDAY AND THE MIDDLE 70S ON MONDAY AND NIGHTTIME LOW WILL BE IN THE 50S TO NEAR 60. BOTH GFS AND NAM DEVELOP A CUTOFF LOW WITHIN THE TROUGH AND SHOW A DISTINCT VORT MAX AROUND THE BASE OF THE TROUGH ON SUNDAY AFTERNOON AND EVENING...THUS START WITH SCATTERED SHOWERS POTENTIAL SATURDAY NIGHT THROUGH LATE SUNDAY MORNING AND LIKELY POPS FOR THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING. THE CLOSED LOW WILL OPEN AND LIFT NORTHWARD WITHIN THE TROUGH AS GFS DEPICTS A DEEPER UPPER LOW SETTLING IN OVER HUDSON BAY...AND THE OPEN TROUGH THE SLOWLY CONTINUES ITS TREK ACROSS THE EASTERN LAKES AND SAINT LAWRENCE VALLEY ON MONDAY. CHANCE POPS FOR SHOWERS ON MONDAY MORNING WITH LIKELY POPS FOR THUNDERSTORMS MONDAY AFTERNOON AS DAYTIME HEATING INTERACTS WITH THE COOLER AIR ALOFT IN THE UPPER TROUGH. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... SURFACE HIGH PRESSURE AND BROAD RIDGING ALOFT BUILD IN FOLLOWING THE EASTWARD RETREAT OF THE UPPER TROUGH ON MONDAY NIGHT AND TUESDAY. LINGERING SHOWERS MONDAY EVENING SHOULD COME TO AN END AFTER MIDNIGHT...THEN SUBSIDENCE AND DRYING WILL BRING SOME CLEARING BY TUESDAY MORNING. FAIR AND WARMER WEATHER IS EXPECTED FOR THE MID PART OF THE WEEK WITH HIGHS IN THE MID 70S TO LOW 80S AND OVERNIGHT LOWS MOSTLY IN THE MIDDLE 50S...SOME COOLER LOW 50S IN THE SOUTHERN TIER VALLEYS AND LATE NIGHT/EARLY MORNING VALLEY FOG LIKELY. A WARM FRONT IN THE AREA ON THURSDAY MAY BRING SOME SHOWERS OR AFTERNOON THUNDERSTORMS TO THE WESTERN COUNTIES IN THE MORNING...AND THEN TO THE NORTH COUNTRY AND EASTERN LAKE ONTARIO COUNTIES DURING THE AFTERNOON. FRIDAY WILL REMAIN WARM BUT MORE HUMID AND WITH A CHANCE OF SHOWERS AND THUNDERSTORMS AS AN UPPER LEVEL TROUGH INTERACTS WITH THE MORE HUMID LOWER ATMOSPHERE. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... DIURNAL CONVECTION DIED QUICKLY LATE FRIDAY AFTERNOON, AND WE EXPECT UNLIMITED CONDITIONS TO PREVAIL INTO SATURDAY MORNING, EXCEPT FOR SOME POSSIBLE VFR CEILINGS NEAR WATERTOWN WITH MOISTURE ALONG A WEAK WARM FRONT. ON SATURDAY THERE WILL BE A POTENTIAL FOR SHOWERS AND ISOLATED THUNDERSTORMS WITH AFTERNOON HEATING. PRIMARY FOCUS WILL BE ALONG LAKE BREEZE BOUNDARIES, AND MOSTLY LIKELY WILL NOT AFFECT TERMINALS EXCEPT FOR SOME APPROACH ROUTES. OVERALL CONDITIONS WILL BE VFR EXCEPT SPOTTY MVFR CEILINGS IN SHOWERS. OUTLOOK SUNDAY...MVFR BECOMING MVFR IN THUNDERSTORMS. MONDAY...VFR SCATTERED SHOWERS. TUESDAY...VFR. WEDNESDAY...VFR. && .MARINE... NO MARINE HEADLINES NEEDED THROUGH SUNDAY AS WINDS AND WAVES ARE EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...WCH NEAR TERM...APB/TAN SHORT TERM...WCH LONG TERM...WCH AVIATION...APB MARINE...TAN/WCH
Hazardous weather outlook, Jun 20, 5:09 AM EDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 509 AM EDT FRI JUN 20 2008 NYZ001>003-010>014-019>021-085-210915- NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON- ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 509 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY. SOME THUNDERSTORMS MAY CONTAIN STRONG DAMAGING WINDS OR LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-210915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 509 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF NYZ004>008-210915- WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- 509 AM EDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Jun 20, 4:28 PM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 428 PM EDT FRI JUN 20 2008 NYZ021-202145- ALLEGANY- INCLUDING THE CITY OF...WELLSVILLE 428 PM EDT FRI JUN 20 2008 SHOWERS AND THUNDERSTORM WILL CONTINUE ACROSS ALLEGANY COUNTY SOUTHEAST OF AN ALFRED TO SCIO TO BOLIVAR LINE THROUGH 6 PM. SOME OF THESE THUNDERSTORMS WILL PRODUCE TORRENTIAL DOWNPOURS, GUSTY WIND, FREQUENT LIGHTNING, AND POSSIBLY SOME SMALL HAIL. THE ACTIVITY SHOULD BEGIN TO DIE DOWN AFTER 6.
Special weather statement, Jun 20, 4:36 PM EDT, 4 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 436 PM EDT FRI JUN 20 2008 NYZ010-011-202130- ERIE NY-GENESEE NY- 436 PM EDT FRI JUN 20 2008 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM PRODUCING VERY HEAVY RAIN NEAR CLARENCE CENTER. ANOTHER CELL IS NEAR AKRON. BOTH CELLS ARE SLOWLY MOVING EAST AT JUST 15 MILES AN HOUR. THE STORMS WILL CONTAIN SLOW MOVING DOWNPOURS WHICH COULD LEAD TO PONDING ON AREA ROADWAYS. THE STORMS WILL DRIFT INTO WESTERN GENESEE COUNTY NORTH OF CORFU...NEAR THE NEW YORK STATE THRUWAY. MOTORISTS NEAR THE PEMBROKE TRUCK STOP SHOULD BE PREPARED FOR A 10 MINUTE DOWNPOUR. * THE STRONG THUNDERSTORM WILL BE NEAR... AKRON AT 455 PM EDT... CORFU AT 515 PM EDT... EAST PEMBROKE AT 525 PM EDT... RSH
Special weather statement, Jun 20, 5:46 PM EDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 546 PM EDT FRI JUN 20 2008 NYZ001-010-202315- NIAGARA-NORTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...BUFFALO 546 PM EDT FRI JUN 20 2008 AT 545 PM A THUNDERSTORM WITH VERY HEAVY RAIN HAS DEVELOPED RAPIDLY JUST NORTHWEST OF GRAND ISLAND. THE STORM WILL MOVE ACROSS NIAGARA FALLS AND NORTHERN GRAND ISLAND BETWEEN 6 AND 620 PM, AND IF IT HOLDS TOGETHER, CLIP NORTH TONAWANDA, WHEATFIELD AND AMHERST BETWEEN 630 PM AND 710PM. THE STORM WILL ALSO PRODUCE GUSTY WINDS, LIGHTNING, AND POSSIBLY SMALL HAIL.
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 12:46 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie | 44 min |
| Jun 21, 12:52 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus | 53 min |
| Jun 21, 7:22 PM EDT | Special Marine Warning | BUF | 83 min | |
| Jun 21, 7:57 PM EDT | Special Marine Warning | BUF | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.